Alabama, 2024Flash Flooding in Alabama, July 25, 2024
July 25, 2024 · NWS MOB · 3 events in 1 county or zone
Strong thunderstorms stalled across downtown Mobile and caused heavy rain and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms stalled across downtown Mobile and caused heavy rain and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 25, 11:42 AM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 25, 11:42 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1242 PM CDT Thu Jul 25 2024
...New AVIATION, NEAR TERM...
.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Thu Jul 25 2024
VFR conditions prevail through much of the period outside of
scattered showers and storms. Brief reductions reductions in
ceilings and visbys can be expected in and around showers and
thunderstorms. /13
&&
.NEAR TERM...
(Now through Friday)
Issued at 1242 PM CDT Thu Jul 25 2024
The forecast area will remain sandwiched between an upper trough
to our northwest and an upper ridge to our southeast. A series of
shortwaves and upper disturbances will traverse the region in
southwesterly flow aloft, while a weak surface boundary over the
Gulf migrates back north to near the I-10 corridor this afternoon,
before shifting back offshore tonight and dissipates.
Precipitable water values (PWATs) have lowered across the region
north of this boundary, but we do expect PWATs to recover to
around 2.0-2.2" this afternoon through the near term.
Precipitation coverage will remain low this morning, followed by
scattered to numerous showers and thunderstorms developing mainly
from mid-afternoon into the evening, with the best coverage
focused near the surface boundary. A few showers should linger
along the coast after midnight through noon Friday, while dry
conditions prevail inland areas. Diurnally driven showers and
thunderstorms will re-develop Friday afternoon, with the highest
coverage expected across the southwestern portion of the forecast
area. A few of the stronger storms have the potential of creating
gusty surface winds up the 40 mph both days.
Temperatures are expected to be near normal, with highs the next
two days ranging from 88 to 92 degrees and heat indices in the
upper 90s to as high as 105 degrees. Low temperatures tonight will
again range from 70 to 74 degrees inland from 74 to 78 degrees
along the coast. A LOW rip current risk is expected to continue
for all beaches through tonight, but a MODERATE risk is
anticipated for the Florida beaches on Friday. /22
SHORT AND LONG TERM...
(Friday night through Wednesday)
Issued at 445 AM CDT Thu Jul 25 2024
A rather typical summertime pattern is expected through the
weekend as upper level ridging remains centered over the local
area. Down at the surface, high pressure remains anchored out over
the western Atlantic which will result in a light onshore flow
across the region and an abundance of deep layer moisture. This
moisture combined with diurnal forcing will keep daily chances for
scattered to perhaps locally numerous showers and storms in the
forecast this weekend. As we head into early next week, the ridge
aloft will begin to retreat westward and eventually become
centered over the southwestern US. At the same time, an upper
trough will begin to take hold over much of the eastern US. This
pattern will place the local area within a northwest flow aloft by
early next week with moisture remaining plentiful through the
period. Daily chances for showers and storms will continue with
convection generally starting near the coast in the morning and
spreading inland through the afternoon hours. A few stronger
storms cannot be ruled out during the period with gusty winds and
frequent lightning being the main concerns. These storms will
likely be efficient rainfall producers as well which could lead to
heavy rainfall and localized flooding concerns if storms
repeatedly move over the same areas. Temperatures will be rather
typical for late July with highs reaching into the lower and
middle 90s each afternoon and lows falling into the 70s. However,
the increasing boundary layer moisture combined with these
temperatures will result in heat index values approaching heat
advisory thresholds by late in the weekend and early next week.
A moderate risk of rip currents is expected Friday night with a
low risk following Saturday through Monday. /14
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 73 90 74 90 75 91 75 91 / 60 70 20 70 20 70 30 70
Pensacola 76 89 77 89 77 89 78 89 / 60 60 30 70 40 70 40 70
Destin 78 89 80 90 79 90 79 89 / 60 50 30 70 40 70 40 70
Evergreen 71 90 72 91 73 90 73 90 / 40 40 20 70 20 70 30 70
Waynesboro 71 91 71 92 72 92 73 92 / 40 50 20 70 20 70 20 60
Camden 70 89 71 90 72 89 72 89 / 30 30 20 60 30 70 30 70
Crestview 72 92 72 92 73 92 74 91 / 60 50 20 70 30 70 30 70
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mob
In the hours before
Special weather statement, Jul 25, 2:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT Thu Jul 25 2024
ALZ263-265-252045-
Mobile Coastal AL-Mobile Central AL-
303 PM CDT Thu Jul 25 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MOBILE COUNTY THROUGH 345
PM CDT...
At 303 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Prichard to Tillmans Corner. Movement was
southeast at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
Chickasaw, I65 And I165, and I10 And I65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3045 8809 3057 8826 3080 8809 3081 8800
3080 8801 3080 8799 3079 8796 3077 8799
3078 8796 3071 8799 3078 8792 3075 8792
3071 8794 3075 8794 3072 8797 3071 8795
TIME...MOT...LOC 2003Z 308DEG 6KT 3074 8805 3060 8817
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHFlash Flood, Mobile
- When
- July 25, 2:30 PM CST to 4:00 PM CST
- Where
- Mobile County, 1.72 mi WSW of Mobile to 1.61 mi WSW of Mobile
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.690, -88.106
Heavy rain caused flooding and road closures of Mobile and Tacon streets.
Flash Flood, Mobile
- When
- July 25, 2:56 PM CST to 4:00 PM CST
- Where
- Mobile County, 1.91 mi NE of Cottage Hill to 1.87 mi NE of Cottage Hill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.671, -88.129
Heavy rain caused flooding on Montlimar Drive adjacent to Briquettes.
Flash Flood, Mobile
- When
- July 25, 3:28 PM CST to 4:00 PM CST
- Where
- Mobile County, 1.91 mi NE of Cottage Hill to 1.87 mi NE of Cottage Hill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.671, -88.129
Heavy rain caused flooding on Bel Air Blvd neat Bel Air Mall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, July 25, 20241 death · 3 injured · $35,000 · 2 events
- Flash Flooding and Damaging Winds in Utah, July 25 to 27, 20241 death · $12,000 · 66 kt wind · 46 events
- Flash Flooding and Dust Storm in Arizona, July 25, 2024$97,000 · 61 kt wind · 14 events
- Flash Flooding and Damaging Winds in Arizona, July 25, 2024$68,000 · 55 kt wind · 10 events
- Excessive Heat in South Dakota, July 25 to 27, 2024$24,000 · 16 events
- Wildfire in Idaho, July 25 to 28, 2024$18,000 · 1 event
- Flash Flooding in Georgia, July 25 to 27, 20248 events
- Flash Flooding in North Carolina, July 25, 20247 events
- Damaging Winds in Idaho, July 25, 202454 kt wind · 6 events
- Heavy Rain in Florida, July 25, 20244 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 25, 20243 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 25, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203291, 1203292, 1203293.